Remember that old joke: "the operation was a success, but the patient died"? There are many times when a doctor thinks things are going well but the patient has, shall we say, a different perspective.
One of the most common examples of this mismatch is when a medication is working effectively from the doctor's point of view but is causing a side effect that the patient finds intolerable. Often such side effectsâ€”fatigue, dry mouth, sexual dysfunction, weight gainâ€”are not life threatening and may not be of too much concern to the doctor, but can be disturbing enough for the patient to stop taking the medication, even when doing so may be dangerous.
Drugs that cause weight gain as a side effect present a particularly vexing problem because they are sometimes prescribed to treat conditions caused by or worsened by obesity. For example, insulin and glyburide (DiaBeta and others) are treatments for diabetes, which is common among people with weight disorders.
Many drugs used to treat depression including tricyclic antidepressants such as imipramine (Tofranil), desipramine (Norpramin, Pertofrane), monoamine oxidase inhibitors (MAOIs), and selective serotonin reuptake inhibitors (SSRIs) such as paroxetine (Paxil), citalopram (Celexa), escitalopram (Lexapro), sertraline (Zoloft), fluvoxamine (Luvox), and fluoxetine (Prozac) can also cause weight gain (though the SSRIs sometimes cause people to lose their appetites producing weight loss). Medications such as olanzapine (Zyprexa), valproic acid (Depakote), haloperidol (Haldol), lithium (Eskalith, Lithobid), and clozapine (Clozaril), which are used to treat bipolar disorder, schizophrenia, and other psychiatric conditions can also cause weight gain. This is a particularly difficult side effect for people who are recovering from psychological disorders since those disorders often involve loss of self esteem and, specifically, poor body self image. It is not unusual for people to have an excellent response to psychiatric medication and then relapse because weight gain has caused them to stop taking the medication or to take less than prescribed.
Another very commonly prescribed medication that causes weight gain is prednisone, a synthetic corticosteroid hormone or "steroid" (not the same as the "steroids" taken by bodybuilders). Prednisone is used to treat many illnesses, especially those associated with inflammation such as asthma and certain forms of arthritis. It is truly a remarkable and often life-saving medication. Unfortunately, Prednisone can stimulate the appetite, and weight gain is a common and unwanted side effect. Not everyone who takes prednisone will gain weight; in part it depends on how much of the drug you take and for how long you take it. But most people taking the medicine chronically will gain some weight.
Less commonly, beta blockers taken for heart disease or high blood pressure and certain anti-seizure and GERD (acid reflux) medications can also cause weight gain.
There is no "magic" diet to prevent you from gaining weight with these medications or to make you lose the weight already gained. Regular exercise and a diet high in fiber and low in saturated fat with reduced portions are always the key to weight control. For people facing the additional challenge of needing a medication that increases appetite or slows metabolism, diet and exercise are particularly important.
Just as important, though, is good communication with your doctor. When you are prescribed a new drug, ask about potential side effects (or look online to see which side effects are listed as "frequent"). If you notice you are gaining weight after starting a new medication talk to your doctor about possible alternate choices. And don't just stop taking the medication without discussing this with your doctor. It may be possible to adjust the medication so that you can have relief from the condition being treated without weight gain. That'sâ€”you should pardon the expressionâ€”having your cake and eating it too.
Dr. Suzanne Koven practices internal medicine with a special interest in weight issues at Massachusetts General Hospital in Boston, and teaches at Harvard Medical School.
It's important to keep up with the medical news that affects your health and well-being. It's even better when the facts come directly from the more than 8,000 doctors and researchers at Harvard Medical School. There is no more trustworthy source of medical research articles and advice than the Harvard Health Letter.
This content is not intended to substitute for personalized medical advice, diagnosis, or treatment from your healthcare provider. Read our full disclaimer.